MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX BRUSH XL; AIRWAY DEVICE CLEANING BRUSH, INVASIVE

ATOS MEDICAL AB PROVOX BRUSH XL; AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Catalog Number 7225
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: no product was returned yet.Therefore, a preliminary product investigation is performed.The theoretical assessment is made based on the given complaint description, product-ifus and internal documents.The complaint report states that the brush head of a provox brush xl broke off and lodged in the tracheal wall of the patient, which was confirmed by an x-ray.Patient was at the emergency department to the brush head extracted.According to the latest update of atos medical responsible sales manager, the patient returned home after the extraction the same day.There is no further information about the patients status yet.This is the third recurrence of a broken brush from this patient.Previous complaints determined wrong handling of the brush (bending of the brush head), which is against the instructions and warnings in the provox brush xl ifu.Discussion: the brush head of provox brush xl consists of nylon filaments as bristles, twisted metal wire (name: sus304, diameter: 0.65mm, stainless steel) and a pp-plastic tip on top of the brush head.This stainless steel wire has its breaking point at 758 n/mm^2 on average, making it very resilient to mechanical forces.It takes repeated damage to the material (such as bending it back and forth repeatedly, compare complaint #200012852) to weaken an subsequently break the material.Furthermore, sus304 is a medical grade steel used in a variety of medical products (such as implants and surgical tools).As a consequence, this kind of steel has to pass vigorous quality controls.The maximum forces applied to the brush during a cleaning procedure are at 13.7n (source: pf057-07, max.Esophageal flange strength).The chances of dislocating the voice prosthesis while cleaning are high when applying more than 13.7n of force.Therefore, the customer would have dislocated his vp before applying enough force to damage the brush.Taking all those facts in consideration, it is highly likely that the brush was damaged by bending before usage as it is physically impossible that the medical-grade steel wire broke during a standard cleaning procedure.The applied forces are just too small to damage steel.Conclusion: since no product was returned yet, we were not able to safely determine the cause of the failure.The damage to the product is most likely caused by wrong handling of the product.The design of provox brush xl has been optimized and is now available for sale.The new provox brush has a second tpe-layer around the metal wire to further protect it from tempering and damages.
 
Event or Problem Description
This is the information that was received from the initial reporter: brush head broke off and lodged in tracheal wall.Client indicates x-ray confirmed presence of brush head in trachea.Client is at emergency department for extraction.Third recurrence on this user.Previous report indicates brush head was bet at the wire instead of at the stem.The client updated us that they returned home from the emergency department at 5pm.Description of the product: provox brush is a device intended for cleaning of provox voice prosthesis in-situ.Cleaning is recommended twice a day and after each meal.
 
Additional Manufacturer Narrative
This is a follow-up report since the suspected device was not returned at the time for the initial report.Part of the product, the product handle not the brush head, was returned 2020-09-03 and an investigation has been conducted.Investigation: the handle of the brush shows deformations of the pp-plastic surrounding the area where the metal wire of the brush head meets the handle of provox brush.This clearly indicates that the head of the provox brush has been bent, which is prohibited as stated in the ifu provox brush.Discussion: the brush head of the provox brush consists of nylon filaments as bristles, twisted metal wire (name: sus304, diameter: 0.65mm, stainless steel) and a pp-plastic tip on top of the brush head.This stainless steel wire has its breaking point at 758 n/mm^2 on average, making it very resilient to mechanical forces.It takes repeated damage to the material (such as bending it back and forth repeatedly) to weaken an subsequently break the material.Furthermore, sus303 is a medical grade steel used in a variety of medical products (such as implants and surgical tools).As a consequence, this kind of steel has to pass vigorous quality controls.The maximum forces applied to the brush during a cleaning procedure are at 13.7n (source: pf057-07, max.Esophageal flange strength).The chances of dislocating the voice prosthesis while cleaning are high when applying more than 13.7n of force.Therefore, the customer would have dislocated his vp before applying enough force to damage the brush.Conclusion: the damage to the product is most likely caused by wrong handling of the product.Information has been received from the initial reporter that client had two x-rays done, one cat scan and one scope to bronchial tree and brush head was not seen.Attending physician discharged client stating that the brush head was not in the respiratory tract.Most probable outside the body.This report has been updated to reflect what we now know about the event (event codes, type of reportable event, additional narrative etc).The design of the provox brush xl has been optimized during the last years and is now available for sale.The new provox brush xl has a second tpe-layer around the metal wire to further protect it from tempering and damages.
 
Event or Problem Description

Brand Name
PROVOX BRUSH XL
Common Device Name
AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8, p.o. box 183
hörby, 24222
SW  24222
MDR Report Key10361176
Report Number8032044-2020-00004
Device Sequence Number11005819
Product Code LRC
UDI-Device Identifier07331791001451
UDI-Public7331791001451
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date01/01/2024
Device Catalogue Number7225
Device Lot Number1901007
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2020
Supplement Date Received by Manufacturer07/29/2020
Initial Report FDA Received Date08/04/2020
Supplement Report FDA Received Date09/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;